Kansas, 2005

Hail in Kansas, September 1, 2005

September 1, 2005 · NWS TOP · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 1, 2:15 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 2:15 AM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT THU SEP 1 2005

.DISCUSSION...

SATELLITE AND PROFILERS SHOW A WEAK SHORTWAVE MOVING ACROSS
SOUTHWEST KANSAS THIS MORNING AT 07Z. THIS HAD TOUCHED OFF SOME
SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHWEST KANSAS INTO CENTRAL
KANSAS. SOME ISENTROPIC LIFT WAS OCCURRING IN SOUTHWEST KANSAS
INFERRED BY PROFILERS.

EXPECT PRECIPITATION TO MEANDER INTO SOUTHERN HALF OF THE CWA THIS
MORNING BEFORE DISSIPATING. HAVE ADDED SOME SMALL POPS SOUTH OF
INTERSTATE 70 TODAY.

NEXT CONCERN IS PRECIPITATION CHANCES FOR TONIGHT AND FRIDAY ACROSS
THE CWA DUE TO WARM ADVECTION AND ISENTROPIC LIFT ACROSS WESTERN AND
CENTRAL KANSAS. GFS HAS BEEN CONSISTENT WITH THIS SCENARIO FOR THE
PAST FEW DAYS AND NAM IS STARTING TO COME AROUND TO THE IDEA AS
WELL. NEW 06Z NAM RUN GENERATING QPF IN NORTH CENTRAL COUNTIES AFTER
06Z FRIDAY. WARM ADVECTION CONTINUES ACROSS THE EASTERN HALF OF
KANSAS ON FRIDAY MORNING AND HAVE ADDED A SMALL POP TO ACCOUNT FOR
THIS. GFS HAVING GRID SCALE FEEDBACK PROBLEMS AND HAVE ADJUSTED THE
FORECAST QPF DOWNWARD TO ACCOUNT FOR THIS. MORNING CLOUDS FRIDAY
SHOULD GIVE WAY TO SUNSHINE IN THE AFTERNOON ALLOWING TEMPERATURES
TO RECOVER TO NEAR THE NAM AND FWC GUIDANCE VALUES.

GFS HINTS AT ANOTHER CHANCE FOR PRECIPITATION FRIDAY NIGHT IN
EASTERN KANSAS BUT FORCING IS NOT AS GOOD AS TONIGHT SO WILL LEAVE
DRY FOR NOW AND LET NEXT SHIFT EVALUATE NEW DATA.

REST OF THE WEEKEND STILL LOOKING DRY AS UPPER RIDGE BUILDS ALOFT
AND SURFACE HIGH NUDGES INTO EASTERN KANSAS. REST OF THE EXTENDED
DRY THROUGH TUESDAY NIGHT WHEN ANOTHER FRONT SLIDES SOUTH INTO
KANSAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 1, 4:08 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT THU SEP 1 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-021015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
508 AM CDT THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KANSAS...NORTH CENTRAL KANSAS AND EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS MORNING...
THEN AGAIN TONIGHT GENERALLY WEST OF AN EMPORIA TO WASHINGTON
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY MORNING ACROSS
THE MOST OF THE AREA. THERE IS A SLIGHT CHANCE FOR MORE
THUNDERSTORMS NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 14:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Shawnee

When
September 1, 8:36 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Measured 1 mile west of 37th and Auburn.

Hail, Shawnee

When
September 1, 9:01 AM CST
Where
Shawnee County, Topeka
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Southwestern portion of city.

Hail, Shawnee

When
September 1, 9:01 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.050, -95.683

Measured in Southwestern portion of city.

Hail, Shawnee

When
September 1, 9:04 AM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Near 21st and Gage Blvd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478034, 5478035, 5478036, 5478037.